Blood Clot

6 Posts | Page(s): 1 

Blood Clot

by Ben_C on Thu Sep 18, 2003 12:00 AM

Quote | Reply
I am writing this for Ben (who is the patient). Diagnosed August 2 with NSCLC started Chemo Aug 8th had 2nd one Sept 2. Each week there seems to be a different problem and challenge. First anemia, then dangerous deficiency of sodium,last week very low white cell count. Neuropathy affecting tips of fingers and feet, with what appears to be blood blisters on some tips of fingers. The middle finger of one hand has become blue and cold and very painful. Doctors are at a loss ? Feet started swelling this week, today right one grotesquely large, very painful and after ultra-sound a blood clot was found and an injection to dissolve clot was given. Our question is ALL of this normal for others. The blood picture and metalbolism I think we could expect- but has anyone else knowledge of the kind of complaints with fingers and blood clots? The doctors say this has nothing to do with chemo... Is it common that all of the mechanisms of the body are so askew due to the disease and chemo that blood clots could be expected. Today this has really frightened Ben more than the cancer, because it has a more immediate danger and fear of stroke or heart attack. Just seeking any input from those who have gone before us down this path. Our best wishes to each patient and those who support them as they deal with a world different from what they have ever known. Laua

RE: Blood Clot

by Lauren_P on Wed Nov 12, 2003 12:00 AM

Quote | Reply
Blood clots and numbness in the hands and feet are common side effects from many types of chemotherapy. I also had swollen feet when I was getting chemo, but my fingers and toes didn't get numb until after the treatments stopped. Supposedly chemo builds up in your system and has a cumulative effect. At least, that's what the doctors told me. My last treatment was on 2/20/03 and my fingers and toes are still numb. I'm afraid this condition will never go away. At least my hands and feet don't swell anymore, although it took a few months for that to stop. I was told that the chemo affects your body for a year or more. As far as blood clots go, they can be very dangerous and the doctor should monitor them closely. They thought I had them a few times, but I didn't. Good luck

RE: RE: Blood Clot

by Ben_C on Wed Nov 12, 2003 12:00 AM

Quote | Reply
Dear Laura: You were so kind to reply to our earlier inquiry. Thankfully, Ben has developed no more, but they tell us he will have to remain on coumadin for as long as six months. They test him each week to make sure it stays thinned to a level they feel is safe. Yet, he developed fluid in his chest and needed to have it drained, and that became a critical issue, his blood was too thin for it to be a safe procedure. After spending one entire afternoon waiting for this outpatient procedure, they sent us home about 8p.m. because no one could agree what was more dangerous, the fluid pressing on his heart, collasped his lung; doing the thorocentesis and if bleeding happened they didn't give him good odds they could stop it. Another wanted to give him transfusions to negate the coumadin and his doctor said it was too risky that the clot could move or another one form. What chaos to put well people through. Nothing wrong with me, and I was physically and emotionally exhausted adding to it we have to travel an hour to the medical facilities. We were so hopeful the chemo would make a difference, and I guess at the rate his developed, the 4 treatments slowed it down. And each time it was different side-effects. Last Tuesday, he was scheduled for his 5th one, and they told us that the cat-scans from the Friday before show that the tumor has increased, and that the chemo apparently is working and that they didn't feel they could give him anymore with how the side effects had ravaged his body. But- as bad as we hated the chemo- it was a promise. a hope. We walked out really rejected feeling, almost like the day of diagnosis. They are going to put him on Iressa, a daily pill. I had read clinical and personal entries about it. For some cancers it has really seemed to be promising- but one of the side effects is ILD- which causes pneumonia. I just didn't feel good about it as a drug of choice for a person with lung cancer. I think Ben feels they are giving up. It's good to hear that someone had their last chemo last February- congratulations, that is wonderful news and a respite from chemo. Yes, I have heard that chemo effects do take some time for your body to totally recover from it. Sorry that you are still having numbness. They had changed Ben's taxotil toe taxotere, and with the exception of one finger that gave him a fit, until it basically ruptured on the end and fluid came out did he get relief. That took from August until only a couple of weeks ago. The nail looks like it is going to come off. Yet- he is so greatly relieved to not have the pain he had. They said they had never seen anything like that before- leave it to us to have a 'new' complaint. I wish you continued improvement and certainly appreciate your reaching out to us with information you could share. Laura C

RE: RE: RE: Blood Clot

by Lauren_P on Tue Nov 18, 2003 12:00 AM

Quote | Reply
Dear Laura, I was treated with taxol and taxotere as well. Losing your fingernails and/or toenails is quite common from what I understand. Those two types of chemotherapy destroy your nails and cause you to have a lot of pain whenever you touch something. I lost four toenails and they fell out a few times and grew back, but they still aren't back to normal. At first they turned green, then black, and now they're a yellowish brown. It's gross, but what can you do? As for Iressa, it is supposed to be a wonderful drug for advanced lung cancer patients. A friend of my mother's started taking it and she's doing great. Maybe you should think about having Ben try it. I don't think it can hurt. Good luck and take care. Lauren

Blood Clots

by Sheilah on Tue Jun 01, 2004 12:00 AM

Quote | Reply
My doctor informed me that the most common thing I could expect is the Neuropathy in the fingers and feet and anytime you are inactive you are succeptable to blood clots. I haven't had any treatment. I read the book on chemo that the American Cancer society put out and it scared me so much that I can't believe that anyone goes through it. I will pray for him. I haven't decided what, if anything, to do.

Blood Clots

by Tarastar on Mon Apr 11, 2005 12:00 AM

Quote | Reply
My mom has just been diagnosed 3 weeks ago with non small cell adenocarcinoma. It has spread to her brain and adrenal gland. She is at NYU hospital in NY with unbelievably attentive doctors. It was pneumonia and a collapsed lung that originally put her in the hospital, we later found out that it was a tumor on the lung. She has finished her last radiation treatment today and has a whole new list of things she is dealing with. They found a number of blood clots in her leg and in her lung. They put an umbrella filter in to prevent the clots from moving to her brain or heart (they say the ones in the lung will dissolve themselves). She was just rehospitalized because her feet and legs swelled up enormously. Apparently the filter is preventing normal blood circulation. They started her on a blood thinner to address the clots but they found out today through a CT scan that she has bleeding in her stomach muscle due to the blood thinner so they had to take her off of the blood thinner. they also found a clot above the filter that they are concerned about. The doctors says that the clots are a bi- product of the cancer and not from the treatment. Normally a 3 week transition period occurs between radiation and chemo but her doctor doesn't want to wait. He will begin chem this wednesday and hope that new clots don't form. We are waiting to hear if they will either put another filter above the existing one or if they will wait until she is able to go back on the blood thinner. We are very scared and confused about what steps will be taken. We are keeping a positive frame of mind and hope. I wish you and your families all the best in these hard times. -Tara
6 Posts | Page(s): 1 
Subscribe to this message board discussion

CancerCompass Survey

If you were considering traveling for cancer treatment, which headline would you find more interesting?

Get $75 for taking a research survey

We care about your feedback. Let us know how we can improve your CancerCompass experience.